Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS New Orleans, LA

May 11, 2004Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2004, 4:46 PM CDT for Lafourche Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 4:46 PM CDT (21:46 UTC)
Expired
May 11, 2004, 5:30 PM CDT
In force
44 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS54 KLIX 112146
SVRNEW
LAC057-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MATHEWS...OR ABOUT 11 MILES NORTHEAST OF
  HOUMA...MOVING NORTH AT 15 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2961 9064 2990 9080 2990 9073 2987 9050
          2966 9045 2959 9058

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:30 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 11, 3:30 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CDT TUE MAY 11 2004

.DISCUSSION...
OVERALL SYNOPTIC PATTERN HAS NOT CHANGED MUCH IN THE PAST 24 HOURS
AND VERY LITTLE CHANGE IS INDICATED FOR THE NEXT FEW DAYS. BROAD
TROUGH ALOFT REMAINS ANCHORED OVER THE WESTERN STATES WITH RIDGING
IN THE ERN STATES. MINOR DISTURBANCES ALOFT WILL CONTINUE TO ROTATE
THROUGH THIS PATTERN CONTINUING THE THREAT OF SCATTERED TO NUMEROUS
SHOWERS AND TSTMS ESPECIALLY DURING THE DAYTIME HOURS. HEATING...LOW
LEVEL CONVERGENCE AND DISTURBANCES ALOFT WILL CONTINUE THE THREAT
OF UNSETTLED WEATHER THROUGH THIS WEEKEND. HOWEVER BY EARLY NEXT WEEK
THE RIDGE ALOFT OVER THE SERN STATES IS FORECAST TO BUILD WEST ALONG
THE GULF COAST AND OVER THE GULF BRINGING DRIER AIR IN THE MID TO
HIGH LEVELS OF THE ATMOSPHERE ALONG WITH SOME SUBSIDENCE DUE TO WARMING
ALOFT. IN THE MEAN TIME THE FLOOD WATCH WILL REMAIN IN EFFECT
THROUGH WEDNESDAY CONSIDERING SOME LOW FLASH FLOOD VALUES IN SOME SECTIONS
...HIGH PRECIPITABLE WATER VALUES AND SLOW MOVING STORMS. MOST
RAINFALL AMOUNTS TODAY HAVE BEEN 2 INCHES OR LESS BUT SOME AREAS
HAVE RECEIVED 2 TO 4 INCHES AND UP TO 5 INCHES IN PORTIONS OF
COASTAL MISSISSIPPI AS WELL AS SOUTH OF LAKE PONTCHARTRAIN.

FLOODING POTENTIAL...
.LOCAL APPLICATIONS...
PRECIPITATION CALCULATOR OUTPUT THIS MORNING BASED ON GFS MODEL ALONG
WITH THE LOCAL HEAVY RAINFALL DECISION TREE SUGGEST RAINFALL AMOUNTS
DURING TH NEXT 24 HOURS MAY REACH 2 TO 4 INCHES WITH ISOLATED AMOUNTS
IN EXCESS OF 5 INCHES.

&&

PRELIMINARY POINT NUMERS...
MCB 67/82/67/82/67 48463
BTR 69/84/69/83/67 48362
MSY 70/83/70/83/69 47352
GPT 71/80/71/81/70 47352

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLOOD WATCH MSZ077-080>082.
SE LA AND MS COASTAL WATERS...NONE.
&&

05/22
Hazardous weather outlook, May 11, 11:00 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE MAY 11 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
FLOOD POTENTIAL...
EXCESSIVE MOISTURE BEING BROUGHT INTO THE AREA ON SOUTHERLY WINDS
AND SOME UPPER LEVEL DISTURBANCES WILL CREATE CONDITIONS CONDUCIVE
FOR FLOODING. A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI INCLUDING PEARL RIVER COUNTY.
RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE LIKELY IN SOME AREAS WITH
ISOLATED AMOUNTS IN EXCESS OF 5 INCHES.

SEVERE WEATHER...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH THE MAIN
HAZARDS BEING STRONG POSSIBLY DAMAGING WINDS AND LARGE HAIL.

WATERSPOUTS...
WATERSPOUTS ARE EXPECTED TO OCCUR TODAY WITH THE VERY MOIST
ATMOSPHERE. STAY ALERT TO CHANGING WEATHER CONDITIONS AT SEA AND
FOR WARNINGS POSTED BY THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH SATURDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG AND AN ISOLATED SEVERE THUNDERSTORM
IS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED LATER TODAY.

05

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:51 AM CDTSpecial Marine WarningLIX54 min
May 11, 11:51 AM CDTSpecial Marine WarningLIX54 min
May 11, 11:54 AM CDTSevere Thunderstorm WarningLIXSaint Tammany66 min
May 11, 12:03 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
May 11, 1:01 PM CDTSevere Thunderstorm WarningLIXWest Baton Rouge44 min
May 11, 3:35 PM CDTFlash Flood WarningLIXSaint Charles3 hr
May 11, 5:21 PM CDTTornado WarningLIXSaint Bernard24 min
May 11, 5:35 PM CDTFlash Flood WarningLIXSaint Bernard115 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.